So the last time I updated you guys Jim was yanked into the hospital due to a low INR. The INR is the number that indicates if his blood is too thick and might clot or if it’s too thin which might cause a bleed-out. Well, at least that’s how I understand it…
Sometimes the doctors are comfortable treating it by changing up the amount of Coumadin he takes at home. Sometimes they want him in the hospital for “therapy”. This is something we have lived with since the LVAD was implanted over a year ago. Pretty routine.
Then something usually happens to remind us how quickly things can change. I went to visit him and was shocked when I walked into his room. He was sleeping but his face was extremely red and he looked sweaty. I asked the nurse what was going on, and she indicated that he had a fever of almost 103. He woke up when he heard me come back into the room and wanted to get into the chair. He then fell asleep in the chair. I looked at his monitor and watched his heart rate drop from 83 to 60 in seconds flat. I thought that was weird but maybe he did fall asleep. He then suddenly sat up and said he didn’t feel good and wanted to go back to bed. The nurse was there at this point and the two of us were in the process of helping him back into bed. He was tangled in all his IV tubings and while the nurse and I were trying to untangle him all the bells and whistles started going off on his monitor.
Jim went into ventricular tachycardia. Wikipedia says “Ventricular tachycardia (V-tach or VT) is a type of rapid heart beat, that starts in the bottom chambers of the heart, called the ventricles. The ventricles are the main pumping chambers of the heart. This is a potentially life-threatening arrhythmia because it may lead to ventricular fibrillation, asystole, and sudden death.”
The nurse started yelling and I mean YELLING.
I NEED THE TEAM IN HERE! I NEED THE TEAM IN HERE NOW – NOW NOW NOW!! I MEAN IT – GET THE CRASH CART!!!
Thanks to the LVAD, Jim never lost consciousness. I just kept talking to him and trying to keep him calm. Between the nurse yelling, the alarms on his monitor going off and the room suddenly filling with people, it got very intense, very quickly. Two nurses escorted me into the hallway while everyone tended to Jim. They got me a chair and next thing I know the Chaplain was with me. She brought me Kleenex, hard candies and some water. Very thoughtful but beyond scary… They did keep coming out and telling me that Jim was fine, but he was still in V tach. They decided to put him to sleep / intubate him and they ended up using his defib to shock him out of V tach. When he was asleep, they let me back into the room. Dr. Estes was there large and in charge, and he told me that Jim was being very stubborn. He was V taching just below the thresholds that they set for his defib to fire. They would lower the threshold and Jim would v tach just under the threshold!
They were talking like I knew what the heck they were talking about.
Dr. Estes gave me an example. They set the threshold for 120 and Jim starts to v tach at 116.
That’s my man!!
They finally got Jim “quiet”. Heart rate back to normal and they kept him sedated in a medical coma and intubated for the night and moved him into ICU.
At some point, I called his Dad to tell him what was going on and as it turned out he was in the garage about to walk over to the hospital. He was expecting to see his son in his regular room – surprise…
Jim’s father left. I stayed until Jim was settled in ICU. I just wanted to see him before I went home. That night I couldn’t even close my eyes. I didn’t want to take anything to help me sleep in case I needed to drive back to the hospital.
I posted to my friends in LVAD friends. A Facebook support group that Jim and I belong to – they have been a huge help.
Thankfully, there were no phone calls from the hospital that night. I was nervous about going in to see Jim the next day.
I don’t know why – it went so well the last time I visited…
He was still in ICU but the breathing tube was removed. He did look better – his fever had broken sometime during the night so he wasn’t so red or sweaty looking. He was awake but looked wiped. I asked if he remembered what happened and he shook his head no. Probably for the best I thought…
Turns out a combination of very high potassium (7.7) along with the high fever was enough to put him into V tach.
They kept Jim in ICU for a couple of days, and I knew when Jim was feeling better when he was arguing with one of his doctors about going to a regular room…
He got moved to a regular room (when they felt it was safe) and finally came home on Tuesday and proceeds to go downhill. He had awful stomach issues – vomiting and diarrhea. We end up calling the doctor on Sunday who said if he keeps feeling miserable to come right into the ER. Jim had LVAD clinic on Monday so Monday morning he walked into Clinic feeling so miserable that he just told them to admit him. The nursing staff fast-tracked him, and they put him into ICU again. His numbers were completely out of whack. His INR which should be between 2-3 was over 10! Turns out when he was sent home from the hospital the first time they gave him a regimen of meds that he shouldn’t have been taking.
He got home last night. When they were discharging him though, they tried to put him back on the meds he’s not supposed to be taking anymore – I swear to God!! I nicely gave them the facts of life, and I’m happy to report that today is the best day he’s had in weeks.
Both Jim and I want to thank all of you for all the well-wishes and prayers. You have no idea how much you guys are appreciated. We love you guys!!
Lots of Love!!